Indiana, 2017

Hail in Indiana, August 28, 2017

August 28, 2017 · NWS IND · 1 event in 1 county or zone

A line of strong thunderstorms moved through the Indianapolis metro area during the early morning hours of August 29th. As this line of storms moved through, a singular small hail report came from the Southport area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of strong thunderstorms moved through the Indianapolis metro area during the early morning hours of August 29th. As this line of storms moved through, a singular small hail report came from the Southport area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 28, 9:15 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 9:15 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1015 PM EDT Mon Aug 28 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 305 PM EDT Mon Aug 28 2017

An upper low along with a weak surface front will continue rain
chances in central Indiana through Tuesday afternoon. Another cold
front will bring more chances for rain on Thursday. The remnants
of Harvey will bring rain to Indiana Friday into Sunday with
several inches rainfall possible for the southern half of the
state. Temperatures blends were accepted with readings expected to
be near normal.

&&

.NEAR TERM /Tonight/...
Issued at 907 PM EDT Mon Aug 28 2017

Mid level vorticity lobe currently over eastern Illinois is
progged by short term models to drift into the local area later
tonight. The presence of the upper air feature, combined with
lingering instability and weakly convergent low level flow, will
result in the potential for scattered showers and thunderstorms
most of the night. Current forecast handles this well.

Will add some patchy fog to the forecast for later tonight, as
pattern appears favorable for fog formation, especially in areas
that receive heavier rainfall tonight.

Previous discussion follows.

Recent satellite and radar trends confirming short range models
development of scattered thunderstorms over Illinois this
afternoon. Trend is for slow eastward development of scattered
convection into central Indiana this evening and overnight as
trough axis rotates this way. Not expecting anymore than scattered
coverage and only localized quarter inch rains for some areas.
With dewpoints generally in the lower 60s current forecast of min
temperatures in the 60 to 65 range look good.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 305 PM EDT Mon Aug 28 2017

Models are close enough that the model blend initialization
was accepted.

The upper trough continues moving east across the area with the
trough axis east of our area by late afternoon Tuesday. This
should end precipitation though a shower or two may linger in
the cyclonic flow in western Indiana.  Kept the highest PoPs east
closer to the better forcing. Like today, expect breaks in the
cloud cover to enhance heating and help induce the convection.
temperatures will also be similar to today, topping out close to
80.

Tuesday night to Thursday morning...high pressure take over and
provides a dry period. With a bit more sunshine expected Wednesday
and Thursday, and dewpoints slightly lower, expect a slightly
larger diurnal range with max temperatures a degrees or so warmer
than today and Tuesday and min temperatures a degree or two
cooler.

Thursday, a short wave trough progressing east across the
Upper Great Lakes will drop a surface trough and cold front
into northern Indiana, bringing a threat of showers by the
afternoon north of Interstate 70.

&&

.LONG TERM /Thursday night through Monday/...
Issued at 202 PM EDT Mon Aug 28 2017

Main concern for the long term is the model trends of now bringing
the remnants of Harvey closer this weekend. The 00z ECMWF and
Unmet combos were the quickest and they bring the remnants to the
Ohio Valley on Saturday before it gets sheared by a northern
trough Saturday night and Sunday. The latter combo solution is
closer to the ensembles and is thus preferred. Either the way,
the 12z GFS and 00z ECMWF both have associated deep moisture and
QPF into southwestern Indiana by 12z Friday and over all of
central Indiana by 12z Saturday. Will hold on top low pops through
Saturday night per the blend as the trough and remnants of Harvey
exit east. Finally, a cold front will drop down from the
southeast on Monday and could trigger more convection.

Confidence in timing and coverage of convection is still not great
but improving with closer model solutions. Confidence in
temperatures is not great either as temperatures will be subject to
cloud canopy from Harvey. Thus, will accept the slightly below
normal blend temperatures with highs mostly in the upper 70s and
lower 80s.

&&

.AVIATION /Discussion for the 290300Z KIND TAF Update/...
Issued at 1015 PM EDT Mon Aug 28 2017

Mid level vorticity center currently drifting into west central
and northwest Indiana. Threat for scattered showers and
thunderstorms in the vicinity of the KIND terminal should continue
for several more hours, given lingering instability and weakly
convergent low level flow.

Previous discussion follows.

Vorticity lobe across Illinois is progged by the short term models
to move over the terminals roughly 290100Z-290800Z. Scattered
shower and thunderstorm activity possible in the vicinity of the
terminals during that time. Although surface based instability
will drop off with sunset, model soundings suggest there may still
be some decent elevated instability later tonight. At this point,
it appears the best threat for direct impacts from convection will
be at KLAF. Brief IFR visibility restrictions in heavier cells. CB
bases around 050.

Otherwise, conditions favorable for visibility restrictions in
fog to develop after 290600Z, especially if shower activity is
more widespread. Lingering cloud cover late into the night may
work against fog formation, so confidence in prolonged or
widespread IFR visibility restrictions is low at this time.

Outside of any convective areas, surface winds 6 kts or less
tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Tucek
NEAR TERM...Tucek/JAS
SHORT TERM...Tucek
LONG TERM....MK
AVIATION...JAS
Hazardous weather outlook, Aug 28, 3:29 PM EST, 7 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
429 PM EDT Mon Aug 28 2017

INZ021-028>031-035>049-051>057-060>065-067>072-292030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
429 PM EDT Mon Aug 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered showers and thunderstorms are expected.

Hazards: Lightning...brief heavy rainfall...small hail and gusty
winds.

Timing: Any time.

Discussion: Scattered showers and thunderstorms will form as an
upper level low dives into the region from the northwest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Scattered thunderstorms are possible across central Indiana
on Tuesday. Isolated thunderstorms are possible Friday through
Saturday night. Severe weather is not expected at this time.
However, any thunderstorm is capable of producing cloud to ground
lightning, brief heavy rain and gusty winds.

Discussion: Scattered showers and thunderstorms will continue on Tuesday
as an upper level wave moves slowly through the region. Additional
frontal boundaries may spark showers and isolated thunderstorms
from Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 28, 8:55 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
955 PM EDT MON AUG 28 2017

INZ064-071-072-290230-
Bartholomew IN-Jackson IN-Jennings IN-
955 PM EDT MON AUG 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTHOLOMEW...
NORTHEASTERN JACKSON AND NORTHWESTERN JENNINGS COUNTIES UNTIL 1030 PM
EDT...

At 954 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Seymour, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbus, Elizabethtown, Jonesville, Country Squire Lakes, Azalia and
Grammer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3895 8578 3903 8592 3924 8580 3918 8569
      3913 8569 3913 8558
TIME...MOT...LOC 0154Z 215DEG 16KT 3906 8582

CP
Special weather statement, Aug 28, 10:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1154 PM EDT MON AUG 28 2017

INZ047-290445-
Marion IN-
1154 PM EDT MON AUG 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 1245
AM EDT...

At 1153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedway, or 7 miles southwest of Indianapolis, moving east at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Greenwood, Beech Grove, Speedway, Southport, Warren
Park, Clermont, Homecroft, Indianapolis Int'l Airport, Monument
Circle and Camby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 8602 3963 8623 3963 8631 3980 8633
      3982 8633 3983 8603
TIME...MOT...LOC 0353Z 268DEG 12KT 3972 8625

Ryan

The radar

The Indianapolis radar (KIND), 9 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
August 28, 11:25 PM EST to 11:27 PM EST
Where
Marion County, 0.69 mi N of Glenns Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
39.660, -86.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718397.